Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Feb 10, 2018, 7:10 PM CST for Choctaw County, Oktibbeha County, Webster County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 10, 2018, 7:10 PM CST (01:10 UTC)
- Expired
- Feb 10, 2018, 10:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Choctaw County, MS, Oktibbeha County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 82 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WGUS54 KJAN 110110
FFWJAN
MSC019-105-155-110415-
/O.NEW.KJAN.FF.W.0001.180211T0110Z-180211T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
710 PM CST SAT FEB 10 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Choctaw County in central Mississippi...
Western Oktibbeha County in northeastern Mississippi...
Southeastern Webster County in north central Mississippi...
* Until 1015 PM CST
* At 709 PM CST, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Ackerman, Maben, Mathiston, Chester, Reform, Sherwood, Sturgis and
French Camp.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3358 8902 3356 8902 3357 8896 3355 8890
3329 8904 3329 8945 3363 8919
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 6:57 PM CST, 13 minutes earlier.
Area forecast discussion, Feb 10, 6:57 PM CST, 13 minutes before
Area Forecast Discussion National Weather Service Jackson MS 657 PM CST Sat Feb 10 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Very poor flying conditions are anticipated for most of the forecast period. Expect IFR/LIFR ceilings to become more widespread as we go through tonight. Another wave of heavier and more widespread RA/VCTS will move northeast through the forecast area later this evening into the overnight, but expect pcpn to become more scattered in nature Sunday. Fog/drizzle could also reduce vsbys tonight into Sunday morning. /EC/ && .DISCUSSION... Tonight through Sunday: Not looking for much change in the forecast for the next 12-24 hours. Rain will continue across the region with a few embedded thunderstorms. Still looking for periods of heavy to moderate rain across the region. With a few rivers in flood and plenty of standing water, decided to keep the limited flood for the entire area. Rain continues to fill into the southeast and the risk for severe seems to be on the decline. Models were really pegging the next few hours for the best chance of any strong storms, so left the hazard grids as they are through the evening. Left the marginal risk in for tomorrow also but storms will likely be elevated if anything happens. Lapse rates were ok, through the afternoon and early evening. Should see a little instability with a surge of warm/moisture advection expected ahead of the boundary tomorrow. Temperatures around HBG should climb into the lower 70s. Limited for strong to severe storms seems ok for now. Model temperatures were trending a little warm, so stuck with the blend. Overall no real changes to the short term forecast. Sunday night through next week: Continue to expect a rainy and stormy period at the start of the extended period before rainy and cloudy period will remain across the area through the week. By Monday morning, expect the large trough to be digging down through the northern Plains, Great Lakes and into eastern Canada. At the surface, the cold front will have moved towards the Gulf Coast while most of the convection will have moved off the coast. There will still be enough lingering boundary layer moisture to keep rain chances slowly filtering southeast through morning. Expect rain chances to linger into the afternoon but slowly filter to the southeast into the afternoon, with any lingering chances for thunder winding down late Sunday night before midnight. Expect the synoptic pattern to consist of southwesterly to gradually transitioning to zonal flow aloft as the mid-level ridging strengthens over the western Gulf of Mexico. At the surface, expect lingering rain chances through the mid-week. Expect enough dry air and surface ridging to filter in on Tuesday to help lower and shunt most rain chances further south towards the Gulf Coast. Regardless expect clouds to linger through the early portions of the week. As mid-level ridging builds over the Gulf of Mexico, it will extend and build into our area by mid-late week (Wednesday-Thursday). This will help thermal profiles warm and begin to slowly shunt rain chances further north. This will help us dry out some and warm well above normals into the mid 70s or so. Kept to warmer trend on Thursday due to warm thermal profiles. In addition, the strong ridging will keep convection to become more diurnal as we move into mid-late week but still somewhat cloudy into mid-late week. The GFS/Canadian still show the front having enough push into the area on Friday while the Euro is stronger with the mid-level ridging and keeps the rain chances north for another day or so into the weekend. Regardless, as the trough digs down, expect the cold front to move near or just north of the ArkLaMiss region. This will help rain chances to slowly filter south and increase towards the region into the weekend. Extended CIPS hints at the same idea with most QPF & PoPs off to our north and slowly filtering south. This is likely due to stronger mid-level ridging over the Gulf and across our area. Leaned towards lower PoPs around late week (Thursday-Friday), with them slowly increasing from the north going into the weekend. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 64 42 52 / 100 50 27 28 Meridian 62 71 47 56 / 100 57 35 39 Vicksburg 55 59 39 49 / 89 56 43 18 Hattiesburg 65 73 52 61 / 94 66 55 42 Natchez 58 61 41 51 / 99 54 33 23 Greenville 45 47 35 45 / 46 32 29 9 Greenwood 49 52 38 48 / 60 62 31 16 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Feb 10, 12:41 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1241 PM CST Sat Feb 10 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>042- 047-060-111845- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Issaquena-Sharkey-Yazoo-Warren-Adams- 1241 PM CST Sat Feb 10 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Flash flooding remains possible through tonight. Periods of heavy rain may bring an additional one to two inches of rain, leading to more run-off and flooding. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Flash flooding will remain possible through Sunday. Periods of heavy rain may bring an additional one to two inches, leading to more run-off and flooding. (www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. MSZ039-043>046-048>056-058-059-061-062-111845- Noxubee-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Clarke-Jefferson- Franklin MS-Lincoln- 1241 PM CST Sat Feb 10 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight A few strong to severe storms will be possible across the area this afternoon and evening. Damaging winds and hail will be possible. A tornado can not be ruled out. Flash flooding also remains possible through the tonight, with an additional inch or two possible over already saturated soils. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding is possible for the entire outlook area on Sunday. An additional inch or two of rain over already saturated soils may lead to flash flooding across the region. A few strong to severe thunderstorms with damaging winds and hail are possible for the outlook area Sunday. A few tornadoes can not be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Sunday night. MSZ057-063>066-072>074-111845- Jasper-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 1241 PM CST Sat Feb 10 2018 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Isolated severe storms will be possible across the area this afternoon and evening. Damaging winds, hail and a few tornadoes will be possible. Flash flooding also remains possible through the tonight, with an additional inch or two possible over already saturated soils. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday Flooding is possible for the entire outlook area on Sunday. An additional inch or two of rain over already saturated soils may lead to flash flooding across the region. A few strong to severe thunderstorms with damaging winds and hail are possible Sunday. A tornado can not be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Sunday night. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 8:31 PM CST | River Flood Warning | JAN | Carroll, Leflore | 59 hr |
| Feb 11, 9:52 AM CST | River Flood Warning | JAN | Clay | 3 days |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.